Texas, 2019

Damaging Wind in Texas, June 28, 2019

June 28, 2019 · NWS EWX · 1 event in 1 county or zone

An isolated pulse thunderstorm produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An isolated pulse thunderstorm produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 28, 5:46 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 28, 5:46 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
646 PM CDT Fri Jun 28 2019

.AVIATION...
SHRA/TSRA drifting north will pass near KSAT/KSSF where introduced
VCTS thru 02Z. SHRA/TSRA over the Rio Grande Plains and Southeastern
Texas should dissipate before reaching KDRT/KAUS and have no mention
at those sites. A cluster of SHRA/TSRA is forecast to move west from
eastern Texas on Saturday, reaching KAUS late afternoon and have
maintained VCTS, then KSAT evening and have introduced VCSH. VFR
skies will prevail, except for a period of MVFR CIGs at KSAT/KSSF
early Saturday morning. Light winds less than 10 KTs prevail, except
wind gusts up to 30 KTs are possible in and near SHRA/TSRA.

&&

.PREV DISCUSSION... /ISSUED 552 PM CDT Fri Jun 28 2019/

UPDATE...
Convection is moving up from the south between I-35 and I-37. This
area is a bit farther west than we had previously forecast. We have
adjusted the POPs to cover more of the southwestern part of the CWA
into the evening. We still expect convection to dissipate with
sunset.

PREV DISCUSSION... /ISSUED 257 PM CDT Fri Jun 28 2019/

SHORT TERM (Tonight through Saturday Night)...
Convection across the coastal plains is slowly strengthening this
afternoon according to area radar data. Elsewhere, we are beginning
to see some light radar returns over portions of the I-35 corridor
and Hill Country. With a few more hours of daytime heating and any
outflow boundaries, we will hang on to a low chance (20-30%) for
showers and storms into the early evening hours for locations
generally along and east of the I-35 corridor. With the loss of
daytime heating, we should see a decrease in convection after sunset.
We do expect some patchy fog to develop overnight and for now will
only mention fog across the coastal plains. Weaker winds in this area
along with a stable, moist boundary layer should promote fog
development. Some spots could drop below 1 mile at times, especially
across Karnes, DeWitt and Lavaca counties.

For Saturday, a weak mid-level low and inverted trough will approach
the region from the northeast. The global models along with the hi-
res models show a complex of storms associated with this feature has
a decent chance of moving in from central Texas beginning late
afternoon or early evening. A good portion of our region along and
east of a Llano to San Antonio line is under a Marginal Risk (level 1
out of 5) for the possibility of severe thunderstorms. Much will
depend on the timing of these storms and for now we will keep the
higher rain chances confined to the evening hours. The main severe
weather concern will be damaging winds. We can't rule out the
occasional severe hail report as well, but given mid-level lapse
rates are not overly impressive, think damaging wind gusts are more
likely should stronger storms develop.

LONG TERM (Sunday through Friday)...
Rain chances on Sunday will largely depend on what transpires
Saturday night. For now, we will mention a 20-30% chance for
convection as any daytime heating combined with the slightly cooler
mid-level temperatures should yield scattered showers and storms. As
we head into early next week, the mid-level inverted trough will
linger across the region. Given sufficient moisture, subtle lift and
daytime heating, we should see a decent chance for diurnally driven
convection through at least the middle of next week. The higher rain
chances could linger through Friday if this upper system retrogrades
slower than current model solutions. As for temperatures, we should
see highs a few degrees below normal through the period, with
overnight near or just below normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              72  92  71  90  70 /  20  20  30  30  10
Austin Bergstrom Intl Airport  72  91  70  89  69 /  20  20  30  30  10
New Braunfels Muni Airport     71  92  70  89  68 /  20  20  30  30  10
Burnet Muni Airport            71  90  70  89  69 /  10  20  20  30  10
Del Rio Intl Airport           72  93  71  92  71 /  -    0   0  -   10
Georgetown Muni Airport        72  92  70  90  69 /  20  20  30  30  10
Hondo Muni Airport             71  93  70  91  70 /  10  10  20  20  10
San Marcos Muni Airport        71  92  70  90  69 /  20  20  30  30  10
La Grange - Fayette Regional   72  92  72  90  71 /  30  20  30  40  10
San Antonio Intl Airport       71  92  71  90  71 /  20  10  20  30  10
Stinson Muni Airport           71  92  72  90  71 /  30  10  20  30  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...04
Short-Term/Long-Term...05
Public Service/Data Collection...33
Hazardous weather outlook, Jun 28, 3:55 AM CST, 15 hours 52 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
455 AM CDT Fri Jun 28 2019

TXZ171>173-183>194-202>209-217>225-228-291000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
455 AM CDT Fri Jun 28 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated to scattered storms are possible Saturday afternoon and
evening across the eastern Hill Country and near and east of I-35
and I-37. A few storms could become strong, producing wind gusts
up to 50 mph. Dangerous cloud to ground will also be possible.

No other hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 28, 5:52 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
652 PM CDT Fri Jun 28 2019

TXZ205-207-221-223-290015-
Guadalupe TX-Bexar TX-Gonzales TX-Wilson TX-
652 PM CDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GUADALUPE...WEST CENTRAL
GONZALES...WILSON AND CENTRAL BEXAR COUNTIES UNTIL 715 PM CDT...

At 651 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elmendorf to near Floresville to near
Kosciusko. Movement was west at 15 mph, however, the outflow
boundary with gusty winds behind it, is moving north at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
San Antonio, Schertz, Seguin, Cibolo, Universal City, Live Oak,
Selma, Floresville, Poth, Stockdale, Kosciusko, Stinson Municipal
Airport, San Antonio Int Airport, Randolph AFB, Kirby, Alamo Heights,
Windcrest, Terrell Hills, Hollywood Park and Nixon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2924 9859 2969 9851 2963 9834 2962 9834
      2959 9831 2961 9827 2950 9778 2922 9773
      2905 9797
TIME...MOT...LOC 2351Z 108DEG 14KT 2926 9837 2920 9821 2914 9799

CP
Special weather statement, Jun 28, 6:46 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Austin/San Antonio TX
746 PM CDT Fri Jun 28 2019

TXZ207-221-290115-
Guadalupe TX-Wilson TX-
746 PM CDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GUADALUPE AND
NORTHEASTERN WILSON COUNTIES UNTIL 815 PM CDT...

At 745 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sutherland Springs, or 7 miles north of Stockdale.
This storm was nearly stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New Berlin and Sutherland Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2926 9806 2945 9812 2946 9781 2939 9782
      2935 9786 2933 9784 2927 9785
TIME...MOT...LOC 0045Z 178DEG 2KT 2934 9796

CP
Special weather statement, Jun 28, 7:08 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
808 PM CDT Fri Jun 28 2019

TXZ189-290145-
Kendall TX-
808 PM CDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KENDALL COUNTY UNTIL
845 PM CDT...

At 808 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boerne, moving north at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Boerne, Comfort, Fair Oaks Ranch, Sisterdale, Kreutzberg, Walnut
Grove, Welfare, Nelson City, Waring, Kronkosky State Natural Area,
Crown and Cascade Caverns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2998 9856 2979 9860 2974 9865 2975 9865
      2973 9872 2972 9874 2972 9878 2974 9883
      2996 9892 2999 9892
TIME...MOT...LOC 0108Z 172DEG 19KT 2977 9875

CP
Local storm report, Jun 28, 7:31 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
831 PM CDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             2 WNW BOERNE            29.81N 98.77W
06/28/2019  E0.70 INCH       KENDALL            TX   COCORAHS

            MARBLE SIZE HAIL IN BOERNE.

&&

BF
Local storm report, Jun 28, 7:33 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
833 PM CDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             ELMENDORF               29.26N 98.33W
06/28/2019  E0.25 INCH       BEXAR              TX   BROADCAST MEDIA

            PEA SIZE HAIL IN ELMENDORF. PASSED ALONG BY
            MEDIA PARTNER.

&&

BF
Local storm report, Jun 28, 7:34 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
834 PM CDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             LYTLE                   29.23N 98.80W
06/28/2019  E0.25 INCH       ATASCOSA           TX   BROADCAST MEDIA

            PEA SIZE HAIL IN LYTLE. PASS ALONG BY MEDIA
            PARTNER.

&&

BF

The radar

The Austin/San Antonio radar (KEWX), 68 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kendall

When
June 28, 7:47 PM CST
Where
Kendall County, 0.69 mi N of Boerne
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
29.790, -98.730

A thunderstorm produced wind gusts estimated at 60 mph that knocked down tree branches in Boerne.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834953.